MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT0104
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/09/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2017-00871, 3005168196-2017-00872.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coils).During the procedure, while attempting to advance three smart coils through a non-penumbra microcatheter, the physician experienced resistance and the smart coils were unable to advance out of their introducer sheaths and into the hub of the non-penumbra microcatheter.Therefore, the smart coils were removed and the procedure was completed using the same microcatheter and new larger sized smart coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked in multiple locations.The embolization coil was intact with its pusher assembly and the coil windings were offset.Conclusions: evaluation of the returned device revealed that the embolization coil windings were offset on the proximal end of the coil.This type of damage typically occurs due to improper handling during use.If the introducer sheath is not properly seated in the hub of the microcatheter prior to advancement, damage such as offset coil winding may occur, and resistance may be experienced.Further evaluation revealed that the returned device revealed that the pusher assembly was kinked in multiple locations.These kinks were likely incidental and may have occurred while packaging the device for return.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2017-00871, 3005168196-2017-00872.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6614827
Report Number3005168196-2017-00870
Device Sequence Number649689
Product Code HCG
UDI-Device Identifier00814548015507
UDI-Public00814548015507
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/09/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date11/07/2021
Device Catalogue Number400SMTXSFT0104
Device Lot NumberF72694
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/12/2017
Initial Date Received by Manufacturer 05/09/2017
Supplement Date Received by Manufacturer06/21/2017
Initial Report FDA Received Date06/06/2017
Supplement Report FDA Received Date07/21/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1